Certain Factors May Increase the Likelihood of Gabapentin Overuse

Likelihood of gabapentin overuse alone is low
Likelihood of gabapentin overuse alone is low

The odds of gabapentin overuse were significantly higher in patients co-prescribed opioids, compared with those who received gabapentin alone, according to a new study published in the journal Pharmacotherapy

In the U.S., gabapentin is approved by the Food and Drug Administration (FDA) to treat seizures and postherpetic neuralgia, but it is often used off-label for other conditions such as anxiety and insomnia. Noting the substantial increase in both gabapentin prescription volume and medical literature alluding to potential abuse, researchers sought to identify risk factors that may predispose patients to gabapentin overuse.

Using data from the Truven Health MarketScan database (2013–2015), they identified patients who used gabapentin for ≥120 days, with or without opioids, throughout a 12-month observation period. Gabapentin overuse was defined as doses >3600mg/day; patients who exceeded dosing thresholds for ≥3 calendar quarters met the criteria for sustained overuse. 

Related Articles

Among patients treated with only gabapentin (n=44,148), 2.0% met criteria for sustained overuse; insomnia (7.0%), euphoria (4.5%), and bipolar disorder (4.5%) were identified as the 3 predictors of sustained overuse.  Among the group using both gabapentin and opioids concomitantly (n=15,335), 11.7% met criteria for sustained overuse; the top 3 predictors in this group were history of detoxification treatment (35.6%), altered mental status (26.3%), and addiction (21.6%). While a history of addiction did not appear to increase the odds of gabapentin misuse among patients using gabapentin alone, previous addiction did significantly increase the likelihood of sustained misuse in those taking concomitant opioids. 

"In clinical scenarios where gabapentin is utilized as adjunctive treatment to opioids, a compounded
risk appears to be present," the authors write. "If this combination is deemed necessary, we suggest patients be monitored closely with judicious dose and quantity escalations when appropriate."

For more information visit onlinelibrary.wiley.com.